Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 208, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2003, 6:51 PM CDT for Chambers County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 6:51 PM CDT (23:51 UTC)
- Expired
- May 2, 2003, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chambers County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| May 2, 5:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140 WUUS54 KBMX 022351 SVRBHM ALC017-030045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 651 PM CDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMBERS COUNTY IN EAST CENTRAL ALABAMA * UNTIL 745 PM CDT * AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MILLTOWN...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FIVE POINTS AND STROUD. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3312 8525 3290 8519 3289 8558 3311 8559 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:11 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, May 2, 2:11 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 211 PM CDT FRI MAY 02 2003 SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE AREA. A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING. A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY. AVN MOS TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY MINOR CHANGES. BHM 062/082 058/083 065 32-234 MGM 063/086 060/086 065 33-122 .BHM...NONE.
Hazardous weather outlook, May 2, 12:43 PM CDT, 6 hours 8 minutes before
ALZ011>015-017>050-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES STATIONARY ACROSS ALABAMA. THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG STORMS BEING ON TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 2, 5:26 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM 5 N GREENSBORO AL WIND DAMAGE
05/02/03 HALE TREES/POWER LINES DOWN.
EMA
0512 PM ABERNANT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA NORTHPORT/ABERNANT. EMA
0515 PM GREENSBORO AL 1.75 IN HAIL
05/02/03 HALE EMA
0516 PM NORTHPORT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMALocal storm report, May 2, 5:32 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 PM JASPER AL 0.88 IN HAIL
05/02/03 WALKER EMA
0515 PM NORTHPORT AL 0.88 IN HAIL
05/02/03 TUSCALOOSA EMA
0520 PM TUSCALOOSA AL 1.00 IN HAIL
05/02/03 TUSCALOOSA TCL APT. HAM RADIO
0524 PM 1 S JASPER AL FUNNEL CLOUD
05/02/03 WALKER EMA. JUST SOUTH
0528 PM CLEVELAND AL 0.88 IN HAIL
05/02/03 BLOUNT EMALocal storm report, May 2, 6:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM GADSDEN AL FUNNEL CLOUD
05/02/03 ETOWAH OVR BOAZ MVG 2 GADSDEN.
SPOTTER
0540 PM CORDOVA AL 1.25 IN HAIL
05/02/03 WALKER SKYWARN SPOTTER
0544 PM SAYRE AL FUNNEL CLOUD
05/02/03 JEFFERSON OVR HWY 78 NR SAYRE. 0.88
INCH HAIL
SPOTTER
0545 PM SUMITON AL 0.75 IN HAIL
05/02/03 WALKER EAST OF SUMITON ALONG
COUNTY LINE
SKYWARN
SPOTTER
0550 PM SAYRE AL 1.25 IN HAIL
05/02/03 JEFFERSON NEAR SAYRE. HAM RADIO
0550 PM ORRVILLE AL 1.75 IN HAIL
05/02/03 DALLAS STORM SPOTTER
0550 PM UNIONTOWN AL WIND DAMAGE
05/02/03 PERRY 25 TREES DOWN. HAM RADIO
0552 PM CURRY AL 0.75 IN HAIL
05/02/03 WALKER EMA
0553 PM ORRVILLE AL WIND DAMAGE
05/02/03 DALLAS TREES DOWN. HAM RADIO
0556 PM WEST JEFFERSON AL 1.00 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0604 PM ALABASTER AL 0.88 IN HAIL
05/02/03 SHELBY PUBLIC
0607 PM ALABASTER AL 0.88 IN HAIL
05/02/03 SHELBY HAM RADIO
0611 PM PIEDMONT AL 1.75 IN HAIL
05/02/03 CALHOUN STORM SPOTTER
0611 PM PELHAM AL 0.75 IN HAIL
05/02/03 SHELBY HAM RADIO
0614 PM ALEXANDRIA AL 1.00 IN HAIL
05/02/03 CALHOUN 911 DISPATHERLocal storm report, May 2, 6:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM AKRON AL 1.75 IN HAIL
05/02/03 HALE
0615 PM ALEXANDRIA AL 1.00 IN HAIL
05/02/03 CALHOUN PUBLIC
0620 PM WEAVER AL 1.75 IN HAIL
05/02/03 CALHOUN WEAVER AND ALEXANDRIA.
EMA
0625 PM ANNISTON AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0628 PM OXFORD AL FUNNEL CLOUD
05/02/03 CALHOUN ANNISTON/OXFORD
0630 PM CENTRE AL 50 MPH TSTM GUST
05/02/03 CHEROKEE 56MPH. HAM RADIOLocal storm report, May 2, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM BESSEMER AL TORNADO
05/02/03 JEFFERSON HAM RADIOLocal storm report, May 2, 6:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM HOOVER AL 0.75 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0630 PM HUEYTOWN AL 1.25 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0630 PM ANNISTON AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0641 PM OXFORD AL 0.75 IN HAIL
05/02/03 CALHOUN PUBLIC
0642 PM BESSEMER AL TORNADO
05/02/03 JEFFERSON HAM RADIO/STORM SPOTTERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 35 min |
| May 1, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 24 min |
| May 1, 8:02 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 43 min |
| May 1, 8:04 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 16 min |
| May 1, 8:32 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 28 min |
| May 1, 8:36 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| May 2, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 45 min |
| May 2, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 32 min |
| May 2, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 49 min |
| May 2, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 39 min |
| May 2, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 29 min |
| May 2, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| May 2, 3:04 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 26 min |
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 47 min |
| May 2, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 58 min |
| May 2, 3:17 PM CDT | Tornado Warning | BMX | Pickens | 43 min |
| May 2, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 46 min |
| May 2, 3:32 PM CDT | Tornado Warning | BMX | Greene | 43 min |
| May 2, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 39 min |
| May 2, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| May 2, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 51 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 35 min |
| May 2, 4:12 PM CDT | Tornado Warning | BMX | Greene | 48 min |
| May 2, 4:13 PM CDT | Tornado Warning | BMX | Greene | 47 min |
| May 2, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| May 2, 4:17 PM CDT | Tornado Warning | BMX | Hale | 43 min |
| May 2, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 36 min |
| May 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 60 min |
| May 2, 4:34 PM CDT | Tornado Warning | BMX | Marengo | 26 min |
| May 2, 4:44 PM CDT | Tornado Warning | BMX | Perry | 46 min |
| May 2, 4:52 PM CDT | Tornado Warning | BMX | Dallas | 38 min |
| May 2, 4:55 PM CDT | Tornado Warning | BMX | Hale | 35 min |
| May 2, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 49 min |
| May 2, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Walker | 46 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 28 min |
| May 2, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 51 min |
| May 2, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 26 min |
| May 2, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 41 min |
| May 2, 5:26 PM CDT | Tornado Warning | BMX | Walker | 24 min |
| May 2, 5:27 PM CDT | Tornado Warning | BMX | Perry | 48 min |
| May 2, 5:28 PM CDT | Tornado Warning | BMX | Dallas | 47 min |
| May 2, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 2, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 26 min |
| May 2, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 25 min |
| May 2, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 40 min |
| May 2, 5:35 PM CDT | Tornado Warning | BMX | Etowah | 40 min |
| May 2, 5:39 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 36 min |
| May 2, 5:39 PM CDT | Tornado Warning | BMX | Jefferson | 66 min |
| May 2, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| May 2, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 60 min |
| May 2, 6:02 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 43 min |
| May 2, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| May 2, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| May 2, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 23 min |
| May 2, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 46 min |
| May 2, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Talladega | 45 min |
| May 2, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 30 min |
| May 2, 6:22 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 23 min |
| May 2, 6:25 PM CDT | Tornado Warning | BMX | Shelby | 65 min |
| May 2, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 59 min |
| May 2, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 58 min |
| May 2, 6:37 PM CDT | Tornado Warning | BMX | Calhoun | 23 min |
| May 2, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 66 min |
| May 2, 6:42 PM CDT | Tornado Warning | BMX | Jefferson | 18 min |
| May 2, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 62 min |
| May 2, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 23 min |
| May 2, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.